Browse

You are looking at 1 - 4 of 4 items for :

  • Genetic analysis x
  • Unusual effects of medical treatment x
Clear All
Open access

Jordan Yardain Amar, Kimberly Borden, Elizabeth Watson and Talin Arslanian

Summary

Isolated Growth Hormone Deficiency (IGHD) is a rare cause of short stature, treated with the standard regimen of subcutaneous synthetic growth hormone (GH). Patients typically achieve a maximum height velocity in the first year of treatment, which then tapers shortly after treatment is stopped. We report a case of a 9-year-old male who presented with short stature (<3rd percentile for age and race). Basal hormone levels showed undetectable serum IGF1. Skeletal wrist age was consistent with chronologic age. Cranial MRI revealed no masses or lesions. Provocative arginine-GH stimulation testing demonstrated a peak GH level of 1.4 ng/mL. Confirmatory genetic testing revealed a rare autosomal recessive single-nucleotide polymorphism (SNP) with mutational frequency of 2%. GH supplementation was started and pursued for 2 years, producing dramatically increased height velocity. This velocity persisted linearly through adolescence, several years after treatment had been discontinued. Final adult height was >95th percentile for age and race. In conclusion, this is a case of primary hypopituitarism with differential diagnosis of IGHD vs Idiopathic Short Stature vs Constitutional Growth Delay. This case supports two objectives: Firstly, it highlights the importance of confirmatory genetic testing in patients with suspected, though diagnostically uncertain, IGHD. Secondly, it demonstrates a novel secondary growth pattern with implications for better understanding the tremendous variability of GH treatment response.

Learning points:

  • GHD is a common cause of growth retardation, and IGHD is a specific subtype of GHD in which patients present solely with short stature.

  • The standard treatment for IGHD is subcutaneous synthetic GH until mid-parental height is reached, with peak height velocity attained in the 1st year of treatment in the vast majority of patients.

  • Genetic testing should be strongly considered in cases of diagnostic uncertainty prior to initiating treatment.

  • Future investigations of GH treatment response that stratify by gene and specific mutation will help guide treatment decisions.

  • Response to treatment in patients with IGHD is variable, with some patients demonstrating little to no response, while others are ‘super-responders.’

Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.

  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.

  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.

Open access

Whitney L Stuard, Bryan K Gallerson and Danielle M Robertson

Summary

The use of in vivo confocal microscopy (IVCM) is rapidly emerging as an important clinical tool to evaluate changes in corneal sensory nerves as a surrogate measure for diabetic peripheral neuropathy. Commonly used metrics to document and grade the severity of diabetes and risk for diabetic peripheral neuropathy include nerve fiber length, density, branching and tortuosity. In addition to corneal nerves, thinning of the retinal fiber layer has been shown to correlate with the severity of diabetic disease. Here, we present a case report on a pre-diabetic 60-year-old native American woman with abnormal corneal nerve morphology and retinal nerve fiber layer thinning. Her past medical history was positive for illicit substance abuse. IVCM showed a decrease in nerve fiber density and length, in addition to abnormally high levels of tortuosity. OCT revealed focal areas of reduced retinal nerve fiber layer thickness that were asymmetric between eyes. This is the first report of abnormally high levels of tortuosity in the corneal sub-basal nerve plexus in a patient with a past history of cocaine abuse. It also demonstrates, for the first time, that illicit substance abuse can have long-term adverse effects on ocular nerves for years following discontinued use of the drug. Studies using IVCM to evaluate changes in corneal nerve morphology in patients with diabetes need to consider a past history of illicit drug use as an exclusionary measure.

Learning points:

  • Multiple ocular and systemic factors can impede accurate assessment of the corneal sub-basal nerve plexus by IVCM in diabetes.

  • Although current history was negative for illicit substance abuse, past history can have longstanding effects on corneal nerves and the retinal nerve fiber layer.

  • Illicit drug use must be considered an exclusionary measure when evaluating diabetes-induced changes in corneal nerve morphology and the retinal nerve fiber layer.

Open access

Liudmila Rozhinskaya, Ekaterina Pigarova, Ekaterina Sabanova, Elizaveta Mamedova, Iya Voronkova, Julia Krupinova, Larisa Dzeranova, Anatoly Tiulpakov, Vera Gorbunova, Nadezhda Orel, Artur Zalian, Galina Melnichenko and Ivan Dedov

Summary

Parathyroid carcinoma is an extremely rare disorder with little treatment options. It could be misdiagnosed in medical centers with little experience in management of such cases. Our clinical case shows that the initial misdiagnosis of a parathyroid carcinoma in a young woman has led to the development of multiple lung metastases, thus making its treatment hardly possible. Initiation of treatment with sorafenib – a multi-kinase inhibitor approved for treatment of different types of cancer but not parathyroid carcinoma – has led to a significant decrease in the size of lung metastases and has prevented the progression of hyperparathyroidism, which is usually severe in cases of parathyroid carcinoma. The detection of a germline CDC73 mutation in this patient has raised additional concerns about the necessity of periodic screening for early detection of renal, jaw and uterine lesions.

Learning points:

  • Diagnosis of parathyroid carcinoma may be challenging due to the absence of reliable diagnostic criteria. Thus, thorough histological examination is needed using immunohistochemical staining of resected tissue in suspicious cases.

  • CDC73 genetic testing should be considered in patients with parathyroid carcinoma.

  • Sorafenib may be a promising treatment of patients with parathyroid carcinoma with distant metastases.